Alabama, 2012

Drought in Alabama, April 1 to 30, 2012

April 1 to 30, 2012 · NWS BMX · 14 events in 14 counties and zones

Although there were periods of rainfall across central Alabama, generally less than 3 inches of rain fell for most areas during the entire month of April. This brought very little relief to the drought stricken areas in the southeast, and drought conditions persisted for the month across Elmore, Lee, Bullock, Macon, Tallapoosa, Montgomery, Russell, Pike, Barbour, Randolph, Lowndes, Chambers,…

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Although there were periods of rainfall across central Alabama, generally less than 3 inches of rain fell for most areas during the entire month of April. This brought very little relief to the drought stricken areas in the southeast, and drought conditions persisted for the month across Elmore, Lee, Bullock, Macon, Tallapoosa, Montgomery, Russell, Pike, Barbour, Randolph, Lowndes, Chambers, Coosa, and Clay Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Mar 31, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 AM CDT SUN APR 1 2012

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

CONVECTION HAS WANED QUITE A BIT OVER THE LAST HOUR...WITH A FEW
STRONG TO SEVERE THUNDERSTORMS HUGGING THE ALABAMA MISSISSIPPI
STATE LINE...AND ACTIVITY IN SOUTH CENTRAL ALABAMA DIMINISHING
RAPIDLY. EXPECT THIS TREND TO CONTINUE OVER THE NEXT COUPLE
HOURS...WITH THE FOCUS REMAINING NEAR THE STATE LINE. WILL LIKELY
BE ADJUSTING THE WATCH...CANCELING MOST COUNTIES BEFORE
EXPIRATION TIME.

CLOUD COVER ASSOCIATED WITH THE DISSIPATING TS COMPLEX WILL
CONTINUE TO SHIFT SOUTHWARD...WITH SOME CLEARING EXPECTED ACROSS
THE NORTHEAST THROUGH THE EARLY MORNING HOURS. CLOUD COVER WILL
KEEP TEMPERATURES STEADY AT MOST LOCATIONS FOR THE REMAINDER OF
TONIGHT...WITH TEMPS IN THE MID 50S IN THE NORTHEAST...AND AROUND
60 DEGREES ELSEWHERE.

IN ADDITION TO THE LOW POPS ACROSS THE FAR WEST...FOG WILL BE THE
OTHER WEATHER ISSUE OVERNIGHT. WITH CLOUD COVER...AT LEAST MID TO
HIGH LEVEL DECKS...DO NOT EXPECT WIDESPREAD DENSE FOG.
HOWEVER...WITH DEWPOINTS REMAINING IN THE UPPER 50S AND LOWER
60S...FOG IS POSSIBLE AREAWIDE...ESPECIALLY AT LOCATIONS WHICH
RECEIVED RAINFALL TODAY.

UPDATES ARE OUT.

14

&&

.AVIATION...
06Z TAF DISCUSSION.

CONVECTION HAS DIMINISHED ACROSS THE AREA TONIGHT. AN ISOLATED
THUNDERSTORM REMAINS POSSIBLE ACROSS FAR NORTHWESTERN CENTRAL
ALABAMA...BUT ANY ACTIVITY SHOULD NOT AFFECT TAF LOCATIONS.

CLOUD COVER ASSOCIATED WITH THE EARLIER CONVECTION WILL CONTINUE TO
SHIFT SOUTHWARD...WITH MAINLY MID TO HIGH LEVEL CIGS. EXPECT PATCHY
FOG TO DEVELOP AT ALL SITES. VIS REDUCTIONS WILL DEPEND ON WHETHER
MID AND HIGH CLOUDS REMAIN ACROSS THE AREA. HOWEVER...GIVEN THE WET
SURFACE CONDITIONS POST RAINFALL AND HIGH DEWPOINTS...EXPECT AT
LEAST PATCHY FOG WITH MVFR VIS AT ALL SITES.

FOG WILL DISSIPATE AFTER SUNRISE...WITH MOSTLY CLEAR SKIES. A SMALL
CHANCE OF A THUNDERSTORM DURING THE AFTERNOON...BUT CHANCES ARE TOO
LOW TO MENTION AT ANY TAF SITE.

14

&&

.PREV DISCUSSION... /ISSUED 700 PM CDT SAT MAR 31 2012/

SHORT TERM...TONIGHT THROUGH TUESDAY.

AN UPPER LEVEL TROF AXIS (COLD POCKET) WILL PASS THROUGH NORTHERN
ALABAMA AND GEORGIA THIS EVENING. SCATTERED STRONG TO SEVERE STORMS
WILL CONTINUE TO TRACK SOUTHEAST THROUGH THE EARLY EVENING HOURS
AND AFFECT MAINLY AREAS NORTH OF I-20...WITH LARGE HAIL BEING THE
PRIMARY THREAT. FOG WILL ONCE AGAIN AN ISSUE LATER TONIGHT AND
THROUGH EARLY SUNDAY MORNING. THE LOWEST VISIBILITIES WILL LIKELY
BE ACROSS EAST ALABAMA WHERE TEMPERATURES ARE FORECAST TO FALL
SLIGHTLY BELOW THE AFTERNOON SURFACE DEWPOINTS...CONSIDERED THE
CROSSOVER TEMPERATURE.

THE UPPER RIDGE BUILDS EASTWARD INTO THE SOUTHEAST STATES SUNDAY
AND MONDAY AHEAD OF A DIGGING UPPER TROF OVER THE SOUTHWEST
STATES. THIS WILL RESULT IN VERY WARM AFTERNOON TEMPERATURES WITH
HIGHS ONCE AGAIN FLIRTING WITH RECORD VALUES. RECORD HIGHS FOR THE
MAIN CLIMATE SITES ARE LISTED BELOW. A FEW OF THE MODELS CONTINUE
TO SHOW ISOLATED STORMS ACROSS CENTRAL ALABAMA ON SUNDAY. THE MID
LEVEL LAPSE RATES ARE NOT AS FAVORABLE ON SUNDAY DUE TO WARMING
TEMPERATURES ALOFT...BUT THERE IS LITTLE OR NO CAP...SO AN
ISOLATED SEVERE STORM POSSIBLE IN THE AFTERNOON. REMOVED
THUNDERSTORMS FOR MONDAY AS TEMPERATURES WARM ENOUGH ALOFT TO
PRODUCE A CAPPING INVERSION.

LONG TERM...WEDNESDAY THROUGH SATURDAY.

THE CUT-OFF LOW WILL CONTINUE TO TRACK EAST NORTHEAST AND BRING
INCREASING CHANCES OF RAIN TO ALABAMA BY WEDNESDAY. THE MODELS
NORMALLY HAVE A DIFFICULT TIME WITH THE PROGRESSION OF THESE
SYSTEMS AND FORECAST CONFIDENCE REMAINS LOW REGARDING AREAL
COVERAGE OF RAIN FOR GIVEN DAY. THE ECMWF MODEL MAINTAINS THE
STRENGTH OF THE UPPER LOW WHILE THE GFS WEAKENS THE LOW AND OPENS
IT UP INTO A TROF. BOTH SOLUTIONS MAINTAIN SOME RISK OF
PRECIPITATION THROUGH FRIDAY...AND NO BIG VARIATIONS IN POPS FROM
ONE DAY TO THE NEXT. THE REM ANTS OF THE UPPER LOW SHOULD BE EAST
OF AREA BY SATURDAY AND KEPT RAIN OUT OF THE FORECAST.

58/ROSE

CLIMATE...

AN UPPER LEVEL RIDGE SETS UP OVER THE AREA THIS WEEKEND AND WILL TRY
TO HOLD FIRM THROUGH AT LEAST TUESDAY. WITH THIS RIDGE IN PLACE
SOUTHERLY FLOW AND PLENTY OF SUN WILL ALLOW TEMPERATURES TO WARM UP
QUITE A BIT...EVEN APPROACHING RECORD LEVELS. BELOW ARE THE RECORD
HIGH TEMPERATURES FOR TODAY THROUGH TUESDAY. WILL ADD MORE DAYS OVER
THE NEXT FEW NIGHTS IF ANY FURTHER DAYS FORECAST APPEAR TO BE NEAR
RECORDS.

SUNDAY APRIL 1

LOCATIONS           RECORD HIGHS    YEAR(S)
-----------------   ------------    -----------
BIRMINGHAM          86              1974
MONTGOMERY          87              1974
TUSCALOOSA          87              1970/1978
ANNISTON            87              1974

MONDAY APRIL 2

LOCATIONS           RECORD HIGHS    YEAR(S)
-----------------   ------------    -----------
BIRMINGHAM          85              2006
MONTGOMERY          88              2006
TUSCALOOSA          88              2006
ANNISTON            87              1978

TUESDAY APRIL 3

LOCATIONS           RECORD HIGHS    YEAR(S)
-----------------   ------------    -----------
BIRMINGHAM          87              1999
MONTGOMERY          87              1999
TUSCALOOSA          86              1963
ANNISTON            89              1999

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     54  85  58  86  59 /  10  20  10  10  10
ANNISTON    56  87  60  86  60 /  10  20  10  10  10
BIRMINGHAM  63  87  63  86  63 /  10  20  10  10  10
TUSCALOOSA  60  88  60  87  61 /  20  20  10  10  10
CALERA      61  87  62  85  62 /  10  20  10  10  10
AUBURN      60  85  63  84  63 /  10  20  10  10  10
MONTGOMERY  61  88  61  87  62 /  20  20  10  10  10
TROY        59  86  60  86  60 /  20  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 31, 10:58 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 PM CDT SAT MAR 31 2012

ALZ011>015-017>050-020500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1158 PM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

WITH THE ADDED GROUND MOISTURE FROM THE STORMS ACROSS THE REGION...
AREAS OF FOG MAY DEVELOP ACROSS ALL OF CENTRAL ALABAMA OVERNIGHT...
REDUCING VISIBILITIES TO ONE MILE THROUGH 9 AM SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE NEXT ROUND OF SEVERE THUNDERSTORMS WILL BE FROM TUESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT ACROSS ALL OF CENTRAL ALABAMA.
THE HAZARDOUS THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL. THE STORMS WILL DEVELOP ALONG AND AHEAD OF A COLD
FRONT THAT WILL PUSH ACROSS CENTRAL ALABAMA BY EARLY THURSDAY.
MODELS CONTINUE TO TREND SLOWER WITH THIS SYSTEM SO THERE MAY
STILL BE CHANGES AS WE APPROACH THESE DAYS.

WE ARE IN THE HEART OF SEVERE WEATHER SEASON...SO PAY SPECIAL
ATTENTION TO ADDITIONAL DETAILS AS WE APPROACH THESE POTENTIAL
HAZARDOUS DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY
ON TUESDAY AND WEDNESDAY.

In the hours before

Special weather statement, Mar 31, 8:57 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 PM CDT SAT MAR 31 2012

ALZ011-010345-
MARION AL-
957 PM CDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
1045 PM CDT...

AT 954 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTH OF RED BAY...MOVING SOUTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WESTON...
  SHOTTSVILLE...
  BEXAR...
  BYRD...

&&

LAT...LON 3432 8806 3405 8800 3406 8821 3430 8819
      3433 8817
TIME...MOT...LOC 0258Z 355DEG 23KT 3431 8818

GRANTHAM
Local storm report, Mar 31, 9:27 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             5 SW SHOTSVILLE         34.21N 88.18W
03/31/2012  E1.75 INCH       MARION             AL   STORM CHASER

            STORM CHASER REPORTED GOLF BALL HAIL FALLING NEAR THE
            STATE LINE ON U.S. HIGHWAY 78.

&&

GRANTHAM
Local storm report, Mar 31, 10:08 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1108 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             2 NE DETROIT            34.05N 88.15W
03/31/2012  E1.50 INCH       LAMAR              AL   STORM CHASER

            STORM CHASER REPORTED PING PONG BALL SIZE HAIL ALONG
            HIGHWAY 17 NORTHEAST OF DETROIT.

&&

GRANTHAM
Special weather statement, Mar 31, 10:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1129 PM CDT SAT MAR 31 2012

ALZ012-010515-
LAMAR AL-
1129 PM CDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAMAR COUNTY UNTIL
1215 AM CDT...

AT 1126 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DETROIT...OR 6 MILES NORTH OF SULLIGENT...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CREWS...
  BEAVERTON...

&&

LAT...LON 3388 8795 3380 8810 3401 8817 3405 8810
TIME...MOT...LOC 0429Z 334DEG 11KT 3397 8812

GRANTHAM
Local storm report, Mar 31, 10:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             MONTEVALLO              33.11N 86.85W
03/31/2012  E1.00 INCH       SHELBY             AL   PUBLIC

&&

HB
Local storm report, Mar 31, 11:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 AM CDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             2 NE ONEONTA            33.97N 86.45W
03/31/2012  E1.00 INCH       BLOUNT             AL   AMATEUR RADIO

            QUARTER SIZED HAIL ON COUNTY ROAD 39. CORRECTED.

&&

TGOGGINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Elmore

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Elmore County experienced Extreme (D3) drought conditions during the month of April.

Drought, Lee

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Lee County experienced Extreme (D3) drought conditions during the month of April.

Drought, Bullock

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Bullock County experienced Extreme (D3) drought conditions during the month of April.

Drought, Macon

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Macon County experienced Extreme (D3) drought conditions during the month of April.

Drought, Tallapoosa

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Tallapoosa County experienced Extreme (D3) drought conditions during the month of April.

Drought, Montgomery

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery County experienced Extreme (D3) drought conditions during the month of April.

Drought, Russell

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Russell County experienced Extreme (D3) drought conditions during the month of April.

Drought, Pike

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Pike County experienced Extreme (D3) drought conditions during the month of April.

Drought, Barbour

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Barbour County experienced Exceptional (D4) drought conditions during the month of April.

Drought, Randolph

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Randolph County began the month with Severe (D2) Drought conditions and was upgraded to Extreme (D3) drought conditions on April 10th.

Drought, Lowndes

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Lowndes County experienced Extreme (D3) drought conditions during the month of April.

Drought, Chambers

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Chambers County experienced Extreme (D3) drought conditions during the month of April.

Drought, Coosa

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Coosa County experienced Extreme (D3) drought conditions during the month of April.

Drought, Clay

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Clay County experienced Extreme (D3) drought conditions during the month of April.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375545, 375546, 375547, 375548, 375549, 375550, 375551, 375552, 375553, 375554, 375555, 375556, 375557, 375558.